Pennsylvania, 2019

Winter Storm and Winter Weather in Pennsylvania, January 29, 2019

January 29, 2019 · NWS PHI · 11 events in 11 counties and zones

Winter storm impacted primarily the southern Poconos, Lehigh Valley, and NW NJ.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Winter storm impacted primarily the southern Poconos, Lehigh Valley, and NW NJ.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 29, 4:23 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jan 29, 4:23 AM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
423 AM EST Tue Jan 29 2019

.SYNOPSIS...
Low pressure will remain over the Great Lakes region today and
tonight as an associated cold front crosses the mid- Atlantic
region, bringing a mix of snow and rain. A second cold front
passage on Wednesday will usher in a frigid arctic air mass.
Arctic high pressure will remain over the forecast area through
Friday. Temperatures will moderate over the weekend as the high
moves offshore and a more southerly flow develops.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mid-level clouds are currently streaming into the forecast area
from the SW ahead of a shortwave rotating around the southern
periphery of a longwave trough/closed low currently centered
over Manitoba. This low will sag southward into the vicinity of
MN/WI through the day today with the aformentioned shortwave
moving towards our area. The surface reflection associated with
the primary mid-lvl low is currently centered over lake Huron
and will move away generally N/NEwrd through the day away from
the fcst area. Guidance continues to indicate a secondary low
forming near the area later today, however the best cyclogenesis
with this features holds off until the low is over New England.

Modest warm advection precip & lower clouds will continue to
overspread the area through the morning, with the best
isentropic lift will generally residing over western portions of the
forecast area (e.g. Lehigh valley/Poconos). Consequently am not
expecting much precipitation East/southeast of the I-95 corridor
this morning, although a few light showers will be possible
(initially snow then switching to rain by mid-morning). Over eastern
PA and NW NJ precipitation will be more widespread/intense this
morning and despite warming temperatures, thermal profiles generally
support all snow for areas along and north of about the I-78/80
corridor (although potentially some mixing will occur on the fringes
of that zone early this afternoon). Given the fact that any snow
this morning in the Delware River area will be fairly light and then
switch to rain later in the morning, trimmed back the winter weather
advisory start times for the immediate PHI metro area and Northern
DE/MD until 4 PM. Going winter weather advisories remain in interior
eastern PA where snow looks to remain the dominant ptype through the
day, and winter storm warnings remain in effect for the Poconos
where the heaviest snow looks to occur.

The frontogenetic cold front will begin moving W-E through the area
this afternoon, with a band of moderate-heavy precipitation along
and just behind the surface front. Currently expecting this front to
reach the I-95 corridor between 4-6PM, with rain transitioning to
snow behind the primary surface front.

In terms of overall accumulations with this event (which continues
into the short-term period described below) generally expect the
highest amounts to be around 4-8 inches in the Poconos with 3-5
inches also possible in interior eastern PA and NW NJ. Forecast
snowfall amounts decrease fairly rapidly heading south and east due
to both lesser precipitation this morning, and the fact that initial
cold frontal precipitation will be rain. Currently expecting around
an inch through most of the I-95 corridor with sub-inch amounts
expected in eastern NJ and Delmarva.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
The cold front will continue to move eastward through the
forecast area this evening, reaching the NJ coast a few hours
before midnight. The airmass dries out rapidly behind the front,
so expect precipitation to taper off rather quickly W-E this
evening with almost all snow (except perhaps over far eastern
NJ) being done by or before midnight. Low temperatures Wednesday
morning will run a bit below climatology and specifics will
largely be dependent upon h how quickly cloud cover dissipates
and how strong the postfrontal winds remain through the night.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...

The first part of the extended forecast (Wed/Thu) will be
dominated by the deep upper trof and associated very cold air
mass over the Great Lakes and southeast Canada. By the end of
the week and into the weekend the flow aloft becomes more zonal,
with an accompanying moderating trend in temperatures. High
pressure will generally be dominant at the surface with no major
storms on the horizon at this time. Southwest flow around the
back side of the high could result in temperatures well above
normal by early next week.

The most significant weather will be occurring on Wednesday as
an arctic front pushes across the forecast area during the
afternoon. Some low-level instability and UVV forcing is
indicated with this front so would not be surprised to see some
snow showers or even snow squalls with the fropa. This will be
followed by very gusty NW winds and rapidly falling temps Wed
afternoon and evening. By Thu morning, temps will likely reach
single digits and wind chills could be well below zero.

High pressure will build into the area on Thu, be overhead on
Fri and move offshore by late Sat. A weak disturbance aloft is
forecast to move through the mid-Atlantic area on Friday which
could bring some light snow, but confidence in precip reaching
the ground is not very high.

The high pressure is forecast to continue moving offshore on Sun
and Mon, resulting in an increase in low-level southwest flow.
This is expected to bring significantly milder temps to the
area, but also increasing moisture. The forecat includes chances
for rain or snow on Sun, then mostly just a chance of rain by
Mon.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
Today...Lowering ceilings are expected at all terminals through
the morning, with KABE/KRDG likely dropping to MVFR or IFR in
snow after 12Z. Other terminals will see some scattered
snow/rain showers through the morning however prevailing
CIGS/vsbys should remain just above VFR. Generally
southerly/southeasterly winds will prevail through the morning.

This afternoon a cold front will pass from west to east through the area
bringing a wind shift to the west/northwest and a band of
heavy precipitation (rain changing to snow for terminals KPHL and eastward,
all snow at KABE/KRDG). Frontal passage currently looks to be around
20-21Z for KRDG/KABE, around 22-23Z for the KPHL axis of terminals, and
00-01Z for KACY.

Tonight...Precipitation will taper off this evening into tonight
with conditions potentially improving to VFR at all terminals by
midnight (although lingering low lvl clouds will be possible).

Outlook...

Wednesday...VFR with strong and gusty W to NW winds developing.
A few snow squalls with briefly lower vsbys possible.

Wed night/Thursday...VFR. Very cold. Gusty winds.

Thursday night...VFR. Diminishing winds.

Friday...Increasing clouds with -SN possible and MVFR possible
across Delmarva maybe KPHL. Low confid.

Saturday...VFR expected. Light winds.

&&

&&

.MARINE...
Southerly winds and seas will begin to increase through the day
with SCA conditions likely on the Atlantic waters by late-
morning. A cold front will pass through this evening shifting
winds to the west/ northwest. There will be a period of near
gale-force gusts behind the front tonight into early Wednesday
morning. It is possible winds do reach gale force on the
Atlantic early Wednesday morning however given that it looks
borderline with winds decreasing a bit into Wednesday morning
just went with a SCA for the overnight period.

Outlook...

Wed/Wed night...Gales conditions expected Wed afternoon and
evening before diminishing back to SCA conditions. Fair.
Freezing spray.

Thu/Thu night...SCA expected. Fair. Freezing spray.

Fri thru Sat...Sub-SCA. Light snow possible Fri otherwise Fair.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until midnight EST tonight for
     PAZ060>062-101-103-105.
     Winter Weather Advisory from 4 PM this afternoon to midnight
     EST tonight for PAZ070-071-102-104-106.
     Winter Storm Warning until midnight EST tonight for PAZ054-055.
NJ...Winter Weather Advisory until midnight EST tonight for NJZ001-
     007>009.
     Winter Weather Advisory from 4 PM this afternoon to midnight
     EST tonight for NJZ010-015.
DE...Winter Weather Advisory from 4 PM this afternoon to midnight
     EST tonight for DEZ001.
MD...Winter Weather Advisory from 4 PM this afternoon to midnight
     EST tonight for MDZ008.
MARINE...Small Craft Advisory from 9 AM this morning to 6 AM EST
     Wednesday for ANZ450>455.
     Gale Warning from 6 AM to 6 PM EST Wednesday for ANZ430-431-
     450>455.
     Small Craft Advisory from 9 PM this evening to 6 AM EST
     Wednesday for ANZ430-431.

&&

Synopsis...AMC
Near Term...Carr/Fitzsimmons
Short Term...Carr/Fitzsimmons
Long Term...AMC
Aviation...AMC/Carr/Fitzsimmons
Marine...AMC/Carr/Fitzsimmons
Hazardous weather outlook, Jan 29, 4:31 AM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
431 AM EST Tue Jan 29 2019

PAZ054-055-300945-
Carbon-Monroe-
431 AM EST Tue Jan 29 2019

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gusty winds and scattered snow squalls are possible on Wednesday
afternoon. Very cold temperatures and wind chills are expected
Wednesday night and Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ001-007>009-PAZ060>062-101-103-105-300945-
Sussex-Warren-Morris-Hunterdon-Berks-Lehigh-Northampton-
Western Chester-Western Montgomery-Upper Bucks-
431 AM EST Tue Jan 29 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania and southeast
Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong, gusty winds and a few snow squalls are possible Wednesday
afternoon as an arctic cold front moves through. Very cold
temperatures and wind chills are expected Wednesday night and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002>004-MDZ012-015-019-020-NJZ012>014-016>027-300945-
Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-Talbot-
Caroline-Middlesex-Western Monmouth-Eastern Monmouth-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-
Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
431 AM EST Tue Jan 29 2019

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey and southern New Jersey.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gusty winds with very cold temperatures and wind chills are expected
Wednesday afternoon and Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-MDZ008-NJZ010-015-PAZ070-071-102-104-106-300945-
New Castle-Cecil-Somerset-Mercer-Delaware-Philadelphia-
Eastern Chester-Eastern Montgomery-Lower Bucks-
431 AM EST Tue Jan 29 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey and southeast
Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong, gusty winds and a few snow squalls are possible Wednesday
afternoon as an arctic cold front moves through. Very cold
temperatures and wind chills are expected Wednesday night and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-300945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
431 AM EST Tue Jan 29 2019

...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Carbon

When
January 29, 5:30 AM EST to 8:30 PM EST
Where
Carbon forecast zone
Reported by
Public
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Totals ranged from 8.0 in Albrightsville and Weatherly to 4.3 in Lower Towamensing Twp.

Winter Weather, Monroe

When
January 29, 6:30 AM EST to 9:00 PM EST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Totals ranged from 5.8 in Mount Pocono to 5.0 in Tobyhanna.

Winter Weather, Berks

When
January 29, 7:00 AM EST to 8:00 PM EST
Where
Berks forecast zone
Reported by
Public
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Totals ranged from 5.5 in Hamburg and 1 mile S of Temple to 3.3 in Douglassville.

Winter Weather, Lehigh

When
January 29, 7:30 AM EST to 8:30 PM EST
Where
Lehigh forecast zone
Reported by
Trained Spotter
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Totals ranged from 5.2 in North Whitehall Twp to 3.7 in Zionsville.

Winter Weather, Northampton

When
January 29, 8:30 AM EST to 9:00 PM EST
Where
Northampton forecast zone
Reported by
Trained Spotter
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Totals ranged from 5.0 in Bath to 3.5 in Beersville.

Winter Weather, Western Montgomery

When
January 29, 9:30 AM EST to 8:30 PM EST
Where
Western Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
40.211, -75.367 (the zone’s center; the record gives no point)

Totals ranged from 4.0 in Gilbertsville to 1.2 in Eagleville.

Winter Weather, Western Chester

When
January 29, 9:30 AM EST to 8:30 PM EST
Where
Western Chester forecast zone
Reported by
Trained Spotter
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

Totals ranged from 3.5 in East Coventry Twp to 1.2 in Chester Springs.

Winter Weather, Upper Bucks

When
January 29, 10:00 AM EST to 9:00 PM EST
Where
Upper Bucks forecast zone
Reported by
Public
Coordinates
40.337, -75.107 (the zone’s center; the record gives no point)

Totals ranged from 5.0 3 miles W of Springfield Twp to 1.3 in Chalfont.

Winter Weather, Lower Bucks

When
January 29, 3:00 PM EST to 9:30 PM EST
Where
Lower Bucks forecast zone
Reported by
Trained Spotter
Coordinates
40.337, -75.107 (the zone’s center; the record gives no point)

Totals ranged from 4.3 in Springtown to 0.1 in Trevose.

Winter Weather, Eastern Montgomery

When
January 29, 3:00 PM EST to 9:00 PM EST
Where
Eastern Montgomery forecast zone
Reported by
Unknown
Coordinates
40.211, -75.367 (the zone’s center; the record gives no point)

Totals likely met criteria based on surrounding reports and observations.

Winter Weather, Eastern Chester

When
January 29, 3:00 PM EST to 8:30 PM EST
Where
Eastern Chester forecast zone
Reported by
Unknown
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

Totals likely met criteria based on surrounding reports and observations.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795961, 795966, 795964, 795965, 795968, 795967, 795970, 795963, 795962, 795969, 795971.